Drug-induced dysimmune demyelinating neuropathies Review uri icon

Overview

MeSH Major

  • Immunologic Factors
  • Myelin Sheath
  • Peripheral Nerves
  • Polyradiculoneuropathy

abstract

  • Drug-induced peripheral neurotoxicity usually manifests as a length-dependent, "dying back" axonal, predominantly sensory polyneuropathy. Rarely, immune-mediated demyelinating neuropathies occur during initial or maintenance treatment with immunomodulatory, immunosuppressive or antineoplastic agents. Medication-induced immune perturbation presumably triggers a dysimmune attack directed at unidentified peripheral nerve myelin epitopes; true peripheral nerve toxicity (i.e., dependent on accumulative dose or serum level) plays no identified role. The mechanisms that underlie a paradoxical and unpredictable immune exacerbation are unclear, and may depend on patient age, drug dosage and schedule, time of treatment relative to disease course, and host genetic factors. Suspicion and recognition of a non-toxic, immune-mediated demyelinating process has management (targeted immunotherapy) and prognostic (mostly favorable) implications.

publication date

  • August 15, 2011

Research

keywords

  • Review

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1016/j.jns.2011.05.010

PubMed ID

  • 21621795

Additional Document Info

start page

  • 1

end page

  • 8

volume

  • 307

number

  • 1-2